Mississippi, 2010

Hail in Mississippi, May 14, 2010

May 14, 2010 · NWS MEG · 2 events in 1 county or zone

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved through the Mid-South during the afternoon and evening hours of May 14th, 2010 and interacted with a very unstable air mass. Showers and thunderstorms developed along and ahead of the front. Some storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 14, 2:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, May 14, 2:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT FRI MAY 14 2010

.DISCUSSION...

A STATIONARY FRONT EXTENDS ACROSS OUR CWA JUST NORTHWEST OF
MEMPHIS AND JACKSON. THIS BOUNDARY HAS BEEN THE FOCUS AREA FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH A FEW STORMS
CONTAINING LARGE HAIL. EXPECT THE SEVERE STORM POTENTIAL TO
CONTINUE DURING THE MAX HEATING OF THE DAY ALONG THE BOUNDARY
WHERE INSTABILITY IS HIGH.

THUNDERSTORM POTENTIAL WILL REMAIN HIGH THROUGH THE WEEKEND AS A
SERIES OF SHORTWAVES MOVE THROUGH THE AREA. THE STATIONARY
BOUNDARY WILL EVENTUALLY MOVE NORTHWARD INTO MISSOURI AND KENTUCKY
ON SATURDAY. THE CHANCE OF THUNDERSTORMS WILL EVENTUALLY COME TO
AN END MONDAY NIGHT AS BOUNDARY MOVES THROUGH AS A COLD FRONT.

THE REST OF THE FORECAST PERIOD WILL BE A LITTLE COOLER AND DRIER
BUT A RETURN FLOW MAY WARRANT LOW CHANCES OF SHOWERS AND
THUNDERSTORMS IN LATER FORECASTS IF NEEDED.

SWC

&&

.AVIATION...

18Z TAFS
TSRA TO CONTINUE TO DEVELOP ALONG THE I40 CORRIDOR ALL AFTERNOON.
DEVELOPMENT LINE TO MOVE SOUTH AS AFTERNOON PROGRESSES.  WINDS OUT
OF SW UNTIL FROPA...THEN NORTHERLY WIND ARE ON THE DOCKET. LITTLE OR
NO IMPROVEMENT IN CIGS THIS AFTERNOON. SOME BR IN MKL/TUP LATE TNGT.

WER

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  83  67  83 /  50  50  40  60
MKL  65  81  64  81 /  40  50  40  60
JBR  63  79  64  81 /  50  50  40  60
TUP  69  85  67  85 /  30  40  30  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 14, 4:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT FRI MAY 14 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
523 PM CDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A BOONEVILLE
MISSISSIPPI TO CLARKSDALE MISSISSIPPI LINE THIS AFTERNOON AND THIS
EVENING. A COLD FRONT WILL STALL OVER THE AREA TONIGHT AND INTERACT
WITH A MOIST AND UNSTABLE AIRMASS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREAT.
LOCALLY HEAVY RAINFALL IS LIKELY WITH FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. SOME OF THESE STORMS COULD BECOME SEVERE AS A
SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH A WARM...MOIST
AND UNSTABLE AIRMASS ACROSS THE MID SOUTH. DAMAGING WINDS AND
LARGE HAIL WILL BE THE MAIN THREATS WITH ANY STORMS THAT BECOME
SEVERE.

ONE TO TWO INCHES OF RAINFALL IS POSSIBLE THROUGH MONDAY WHICH COULD
RESULT IN SOME LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AT TIMES FROM THIS EVENING THROUGH
THIS WEEKEND.

BORGHOFF

In the hours before

Special weather statement, May 14, 3:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT FRI MAY 14 2010

TNZ089-090-142230-
FAYETTE TN-HARDEMAN TN-
459 PM CDT FRI MAY 14 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

  EASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  WEST CENTRAL HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 14 MILES SOUTHWEST OF WHITEVILLE AT 500 PM
CDT...MOVING NORTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN FAYETTE AND HARDEMAN COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ADVISORY
AREA.
Local storm report, May 14, 4:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

&&

JAB
Local storm report, May 14, 4:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

0545 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF TCHULAHOMA AND
            WINCHESTER ROAD.

&&

JAB
Local storm report, May 14, 4:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
553 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

0545 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF TCHULAHOMA AND
            WINCHESTER ROAD.

0552 PM     HAIL             5 N WHITEHAVEN          35.09N 90.03W
05/14/2010  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT UNIVERSITY OF MEMPHIS CAMPUS

&&

JAB
Local storm report, May 14, 4:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
555 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

0545 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF TCHULAHOMA AND
            WINCHESTER ROAD.

0546 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF I-240 AND GETWELL RD

0552 PM     HAIL             5 N WHITEHAVEN          35.09N 90.03W
05/14/2010  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT UNIVERSITY OF MEMPHIS CAMPUS

&&

JAB
Local storm report, May 14, 4:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CDT FRI MAY 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             3 W PARIS               35.79N 88.45W
05/14/2010  M1.00 INCH       HENDERSON          TN   LAW ENFORCEMENT

1250 PM     HAIL             10 W PARIS              36.30N 88.49W
05/14/2010  E1.75 INCH       HENRY              TN   PUBLIC

            HAIL RANGED FROM DIME TO GOLFBALL SIZE.

0135 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M0.88 INCH       CARROLL            TN   TRAINED SPOTTER

0136 PM     HAIL             MCKENZIE                36.14N 88.51W
05/14/2010  M1.00 INCH       CARROLL            TN   LAW ENFORCEMENT

0220 PM     HAIL             7 W HUNTINGDON          36.01N 88.54W
05/14/2010  E1.00 INCH       CARROLL            TN   PUBLIC

0240 PM     HAIL             2 N HUNTINGDON          36.04N 88.41W
05/14/2010  M0.75 INCH       CARROLL            TN   TRAINED SPOTTER

0438 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M1.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0440 PM     HAIL             1 N FORREST CITY        35.03N 90.79W
05/14/2010  M0.88 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  E1.75 INCH       ST. FRANCIS        AR   TRAINED SPOTTER

0450 PM     HAIL             FORREST CITY            35.01N 90.79W
05/14/2010  M2.00 INCH       ST. FRANCIS        AR   LAW ENFORCEMENT

0535 PM     HAIL             3 NE MASSEYVILLE        35.33N 88.68W
05/14/2010  E1.00 INCH       CHESTER            TN   EMERGENCY MNGR

0545 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF TCHULAHOMA AND
            WINCHESTER ROAD.

0546 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  M0.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF I-240 AND GETWELL RD

0552 PM     HAIL             5 N WHITEHAVEN          35.09N 90.03W
05/14/2010  E1.75 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT UNIVERSITY OF MEMPHIS CAMPUS

0552 PM     HAIL             WHITEHAVEN              35.02N 90.03W
05/14/2010  E0.88 INCH       SHELBY             TN   TRAINED SPOTTER

            HAIL FELL AT THE INTERSECTION OF GETWELL AND AMERICAN WAY
            ROADS.

&&

JAB

The radar

The Memphis radar (KNQA), 70 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Tunica

When
May 14, 5:00 PM CST to 5:05 PM CST
Where
Tunica County, 0.78 mi E of Robinsonsville
Measured
1 in hail
Reported by
Public
Coordinates
34.819, -90.306

Quarter size hail fell at the Best Western Hotel in Robinsonville.

Hail, Tunica

When
May 14, 5:05 PM CST to 5:10 PM CST
Where
Tunica County, 0.42 mi ESE of Clack
Measured
0.88 in hail
Reported by
Public
Coordinates
34.848, -90.293

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2010Every state in 2010This day in weather historyWarnings in Mississippi, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230293, 230294.